What is responsible for this man’s rash?

David L. Kaplan, MD—Series Editor

This 28-year-old man presented for evaluation of an enlarging pruritic patch on his arm that had developed over a 4-month period. His only medications were fluticasone and azelastine, which he takes to treat seasonal allergies. He uses only his hands, not a washcloth, to bathe, and he does not apply any topical creams or lotions. He does not have pets, and he denies any other exposure history.

Eczema arm

What is responsible for this man’s rash?

  1. Eczema
  2. Tinea corporis
  3. Psoriasis
  4. Drug reaction
  5. Contact dermatitis

Answer on next page

Eczema arm

Answer: Eczema

This atopic patient (based on his use of medications for seasonal allergies) had developed nummular eczema as a result of his bathing habits—long, hot showers and a lack of moisturizing—which resulted in the asteatosis seen here.

He was instructed on how to bathe and moisturize to maintain skin integrity after applying a short course of a topical corticosteroid cream.

David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.